Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 101, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2022, 2:43 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2022, 2:43 PM PDT (21:43 UTC)
- Expired
- Aug 2, 2022, 5:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 161 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1816 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856
WGUS55 KVEF 022143
FFWVEF
CAC027-030045-
/O.NEW.KVEF.FF.W.0101.220802T2143Z-220803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
243 PM PDT Tue Aug 2 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Inyo County in south central California...
* Until 545 PM PDT.
* At 243 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Emigrant Canyon and Stovepipe Wells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3646 11738 3670 11723 3674 11699 3624 11711
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DB2 follow-up statements
917
WGUS75 KVEF 022238
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
338 PM PDT Tue Aug 2 2022
CAC027-030045-
/O.CON.KVEF.FF.W.0101.000000T0000Z-220803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
338 PM PDT Tue Aug 2 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT THIS
AFTERNOON FOR CENTRAL INYO COUNTY...
At 338 PM PDT, Doppler radar indicated thunderstorms produced heavy
rain along Emigrant Canyon Road south of Stovepipe Wells. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Stovepipe Wells and Emigrant Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3646 11738 3670 11723 3674 11699 3624 11711
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO219 WGUS75 KVEF 030036 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 536 PM PDT Tue Aug 2 2022 CAC027-030046- /O.EXP.KVEF.FF.W.0101.000000T0000Z-220803T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inyo CA- 536 PM PDT Tue Aug 2 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT THIS AFTERNOON FOR CENTRAL INYO COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3646 11738 3670 11723 3674 11699 3624 11711 $$ CO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:37 PM PDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 2, 12:37 PM PDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1237 PM PDT Tue Aug 2 2022 .SYNOPSIS...The same areas will be at risk again Wednesday that see storms today before another push of deeper moisture arrives Thursday, increasing thunderstorm chances areawide Friday through the weekend. Temperatures will trend upward through mid week before reversing course when the moisture increases late in the week. && .SHORT TERM...Through Wednesday. Scattered thunderstorms are expected this afternoon and evening across parts of the region. High-res models show best development over the high terrain of Inyo County and the Southern Great Basin, and Clark County, which matches up well with 4hr Max Reflectivity Probabilities on HREF for today. Thunderstorm activity will diminish around sunset as we lose heating and instability wanes. A dry night and quiet night is expected for the region. Another round of thunderstorms is possible Wednesday afternoon. Currently thinking that convection will develop in similar areas to what we saw today, though there most widespread activity may be more focused in Nye and Lincoln counties Thursday afternoon. While instability will be favorable for thunderstorm development with HREF showing decent probabilities for at least 1000 J/Kg of surface based CAPE through the area, with no substantial forcing and weak steering flow- expecting thunderstorm activity to mainly be terrain driven. Also expecting slightly less coverage overall compared to today as mid levels warm slightly with the transition of the are of high pressure further west. The threat for flash flooding will also be lower tomorrow as there is PWATs drop back slightly and overall thunderstorm activity will be lower. HREF 3hr PMM for 1in of QPF has much lower probabilities than what has been shown the past week. Still could see isolated flash flooding in higher terrain where the best chance for storms will be Wednesday afternoon. With slightly drier air moving in briefly Wednesday, the wind threat with any thunderstorms could be slightly higher, however still should not be a widespread threat as instability overall should be lower than what we have been seeing. Any thunderstorms that develop Wednesday afternoon will quickly end after sunset. With the introduction of slightly drier air, high temperatures Wednesday .LONG TERM...Thursday into Early Next Week Another surge of monsoonal moisture is likely Wednesday night into to Thursday as the area of high pressure settles back over the Four Corners region, with high moisture remaining in place over the region through the weekend and early next week. Daily details will depend on small scale features each day, so information about exact impacts and expectation is not definable at this time. One period of higher impact weather we are watching closely is Thursday and Friday. High probabilities for PWATs over 1 inch will be in place over much of the region as a piece of energy rotates around the high pressure. This wave will likely trigger shower and thunderstorm activity in an environment favorable for flash flooding and other thunderstorm impacts such as gusty winds and lightning. Will n eed to fine tune QPF details as we get more hi-res data. After Friday, confidence in forecast details goes way down as it is unknown how the wave and ongoing convection Thursday and Friday will impact the overall set up for the weekend onward. Stay tuned! && .AVIATION...For Harry Reid...Winds will generally be light and variable through this afternoon, but at times favor an east to southeast direction. After 21Z, there may be more influences from various outflow boundaries that bring varying wind gusts up to 25 kts. Showers and thunderstorms will generally remain over the higher terrain, but some convection popping up in the valley can't be ruled out between 22z-02z, but confidence remains too low to include in the TAF. Convection will clear this evening with SCT clouds around 15k overnight along with light southwest winds. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated showers and thunderstorms will continue to develop over mainly the higher terrain through this afternoon. Any storm will be capable of producing strong gusty outflow winds and CIGS down to around 8k feet. Confidence remains low in determining if any storm will be in the vicinity of any terminal. Winds will generally remain 10-15 kts or less, but could gust to around 25 kts with any outflow winds. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Nickerson LONG TERM...Nickerson AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:12 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.